From West Texas, USA:
I am a 31 year old female who has had type 1 diabetes for just over a year, and recently I saw my primary doctor who told that I had interstitial nephritis from penicillin. After running several tests he told me that I had a positive ANA. However, I can't get in to see the rheumatologist for several months and am very concerned that perhaps my diabetes could have produced this positive reading. If not the diabetes, is it likely that the problems from the penicillin could cause a positive ANA?
ANA stands for anti-nuclear antibody. The results of the test are usually expressed as a titer and also a pattern of staining. The pattern and the titer help to determine the specificity of the test. In other words, a high titer is more likely to represent disease than a low titer that may be a false positive. The low titer ANA results often go away later if retested.
I do not think it is possible that the ANA results reflect the cause of your diabetes. The only comment I would make to that is that autoimmune diseases include type 1 diabetes, and other autoimmune diseases tend to occur in the same person. To my knowledge, the ANA is not specific for interstitial nephritis. It may be that the ANA results are not indicative of disease.
I do not think this is an emergency as long as your kidney function is ok ay, and you do not have other symptoms suggestive of connective tissue disease (painful, swollen joints, muscle pain, rash, others).
Original posting 8 Jun 2002
Posted to Other Illnesses
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.